Alert archive / Tennessee / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 101, NWS Morristown, TN

May 8, 20256 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 8, 2025, 6:26 PM EDT for 6 counties in Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2025, 6:26 PM EDT (22:26 UTC)
Expired
May 8, 2025, 6:58 PM EDT
In force
32 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Loudon County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Rhea County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 123 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 3:30 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2025-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2025-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:48 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 8, 2:48 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
248 PM EDT Thu May 8 2025

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 217 PM EDT Thu May 8 2025

Key Messages:

1. A fairly rare threat for large hail (golfball sized or perhaps
slightly bigger) exists across east TN this evening. Damaging
winds will also be possible but large hail is the primary
concern.

Discussion:

An upper low over far western Kentucky will shift east through the
afternoon and evening hours, sending a front towards our CWA and
sparking off fairly widespread showers and thunderstorms later
this afternoon and evening. Subsequently the primary concern for
the short term will be the chances for severe storms across the
forecast area later on today.

The environment will definitely be supportive of organized
convection, with effective shear values upwards of 35kt across
most of the forecast area this afternoon and evening. Shear is
mostly speed shear however as hodographs are relatively straight
due to unidirectional winds throughout the column basically,
favoring splitting cells. As such, I think the tornado threat is
fairly low, and would likely depend on there being some sort of
boundary interaction with any right splits that develop. The more
pressing concern by far is going to be hail. Forecast soundings
show thermal profiles that will support some large hail, golfball
size or larger, this afternoon and evening. Lapse rates are
relatively high at the moment and are forecast to remain so into
the late afternoon/early evening hours as additional upper level
support moves in. Couple this with 30-40 percent HREF
probabilities of CAPE values in excess of 2,000 J/kg into the
6-8PM EDT timeframe (and 70 percent or greater for +1,000 J/kg),
along with relatively low freezing levels and wet bulb zero
heights, and I think there's a good chance of seeing some large
hail in east TN later today. SPC maintained a 30% hatched area for
large hail in their updated Day 1 convective outlook and I think
this seems reasonable. Damaging winds are also a concern, but
should be slightly less a concern than hail. DCAPE values should
stay around or below 700 J/kg, which suggests the potential for
some strong winds but nothing exceptionally strong. That said,
some of these storms producing large hail will certainly be tall,
so when they collapse strong winds will be possible.

Current CAM guidance says storms should clear our area to the east
around midnight, with additional rainfall possible late tonight
into the early morning hours tomorrow as the trailing front moves
through. That should primarily be limited to the mountains I think
and PoPs reflect that overnight and tomorrow morning.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 217 PM EDT Thu May 8 2025

Key Messages:

1. Friday night through Sunday, rain chances will be very limited
outside of the southern half of the area.

2. By early next week, more widespread rainfall is likely with
storms possible Tuesday and Wednesday.

Discussion:

Through the weekend...

In the upper levels, a cut-off low will be over Pennsylvania Friday
night moving into the Northeast by Saturday morning. At the surface,
high pressure over the Midwest will drift over the Great Lakes by
Sunday. A disturbance over the Gulf Coast is caused by a cut-off low
that is nearly stationary near LA. Most of that activity will stay
to our south through the weekend.

On Saturday and Sunday, showers will be isolated. POPs for this
weekend have come down compared to previous NBM runs. The extreme
southern half of the region will have the best chance for a shower
or sprinkle since it is closer to the Gulf disturbance but even
there only a 20% to 25% chance through the weekend.

Monday through Wednesday...

The cut-off low over the Lower Mississippi Valley slowly starts to
move northeast on Monday. The trough will be much closer to the
region by Tuesday although exact location does not have good model
agreement. With high pressure over the Atlantic, low level flow will
be southerly. Deep layer moisture advection is likely with the
trough pulling in Gulf moisture at higher levels also. Therefore,
widespread rain is expected Monday through Tuesday. The best chance
for storms will be Tuesday as instability increases with dew points
getting back into the 60s. With Pwat values expected to be around
1.3 inches early next week (near the 90th percentile for
climatology), we will have to keep an eye on flooding potential.

Temps will be near normal or slightly below normal with highs in the
70s and lows mainly in the 50s through Tuesday. A warming trend
starts by Wednesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 146 PM EDT Thu May 8 2025

Have high confidence in fairly high coverage of TSRA across east
Tennessee late this afternoon and evening. Relatively speaking,
the highest confidence is at KTYS and KTRI so will go with TEMPO
groups there and keep a PROB30 at KCHA. Air mass stabilization
tonight combined with rainfall should produce a fair amount of fog
and low clouds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             58  77  52  72 /  40  20  10  20
Knoxville McGhee Tyson Airport, TN  57  73  48  72 /  70  20   0  10
Oak Ridge, TN                       56  74  48  72 /  60  10   0  10
Tri Cities Airport, TN              56  70  42  71 /  70  40   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...CD
LONG TERM....McD
AVIATION...CD
Hazardous weather outlook, May 8, 2:53 PM EDT, 3 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
253 PM EDT Thu May 8 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
253 PM EDT Thu May 8 2025 /153 PM CDT Thu May 8 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A few strong, to possibly several, strong to severe storms are
expected this afteroon and evening. Primary time for concern will
be from roughly 6 PM to 10 PM. The main threats with any of the
stronger storms will be hail up to golf ball size and damaging
wind gusts. The threat for tornadoes is very low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability of widespread hazardous weather is low

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather, including hail and damaging winds, are
welcome this afternoon and evening.

In the hours before

Special weather statement, May 8, 3:58 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
358 PM EDT Thu May 8 2025

TNZ082-083-082030-
Rhea TN-Bledsoe TN-
358 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL RHEA AND
NORTHEASTERN BLEDSOE COUNTIES THROUGH 430 PM EDT/330 PM CDT/...

At 358 PM EDT/258 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Pikeville, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Spring City, Grandview, Piney Falls State Park, Melvine, Mount Crest,
and Stinging Fork Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT/1000
PM CDT/ for east Tennessee.

&&

LAT...LON 3577 8510 3576 8507 3577 8504 3575 8503
      3577 8494 3576 8492 3578 8490 3578 8488
      3580 8483 3561 8481 3564 8525 3576 8526
TIME...MOT...LOC 1958Z 263DEG 21KT 3572 8516

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CED
Special weather statement, May 8, 4:19 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
419 PM EDT Thu May 8 2025

TNZ012-035-082045-
Scott TN-Morgan TN-
419 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MORGAN AND SOUTHWESTERN
SCOTT COUNTIES THROUGH 445 PM EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wartburg, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elgin, Robbins, Slick Rock, Sunbright, Wartburg, Frozen Head State
Park, and Rugby State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east Tennessee.

&&

LAT...LON 3607 8462 3612 8476 3639 8467 3630 8440
TIME...MOT...LOC 2019Z 206DEG 19KT 3616 8464

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CED
Local storm report, May 8, 5:18 PM EDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
518 PM EDT Thu May 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             1 N Marble              35.19N 83.93W
05/08/2025  M1.00 Inch       Cherokee           NC   Trained Spotter

            Quarter size hail.

&&
Local storm report, May 8, 5:45 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
545 PM EDT Thu May 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Hail             Pikeville               35.61N 85.20W
05/08/2025  M1.00 Inch       Bledsoe            TN   Emergency Mngr

            Quarter size hail in Ninemile.

&&
Special weather statement, May 8, 6:10 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
610 PM EDT Thu May 8 2025

NCZ060-082245-
Cherokee NC-
610 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEROKEE COUNTY
THROUGH 645 PM EDT...

At 610 PM EDT, Doppler radar was tracking a strong thunderstorm over
Andrews, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marble, Topton, and Andrews.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Morristown.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern North Carolina.

&&

LAT...LON 3510 8391 3522 8397 3523 8389 3526 8384
      3526 8380 3524 8374 3526 8371 3524 8369
      3520 8373 3519 8371 3516 8374 3516 8377
      3514 8382 3514 8384 3511 8388
TIME...MOT...LOC 2210Z 240DEG 18KT 3522 8382

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KS
Special weather statement, May 8, 6:15 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
615 PM EDT Thu May 8 2025

TNZ067-068-083-084-082300-
Rhea TN-Roane TN-Loudon TN-Meigs TN-
615 PM EDT Thu May 8 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN RHEA...SOUTHWESTERN
LOUDON...NORTHEASTERN MEIGS AND SOUTHWESTERN ROANE COUNTIES THROUGH
700 PM EDT...

At 615 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles southwest of Fairview, or 11 miles northwest of
Sweetwater, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fairview, Paint Rock, Spring City, Peakland, Eagle Furnace,
Grandview, Piney Falls State Park, Ten Mile, Philadelphia, and
Loudon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Morristown.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east Tennessee.

&&

LAT...LON 3573 8489 3586 8444 3564 8439 3567 8443
      3565 8449 3567 8450 3564 8452 3563 8450
      3562 8452 3561 8452 3561 8454 3563 8452
      3564 8454 3563 8457 3565 8459 3564 8462
      3560 8466 3559 8486
TIME...MOT...LOC 2215Z 257DEG 17KT 3569 8464

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

KS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:58 PM EDTSpecial Weather StatementMRXRhea32 min
May 8, 4:19 PM EDTSpecial Weather StatementMRXMorgan26 min
May 8, 4:24 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott34 min
May 8, 4:40 PM EDTSevere Thunderstorm WarningMRXBledsoe, Meigs, Rhea, Roane50 min
May 8, 4:55 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott50 min
May 8, 5:10 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock21 min
May 8, 5:14 PM EDTAreal Flood WarningMRXBledsoe, Rhea5 hr
May 8, 5:23 PM EDTSevere Thunderstorm WarningMRXBledsoe, Meigs, Morgan, Rhea, Roane52 min
May 8, 5:44 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott31 min
May 8, 6:15 PM EDTSpecial Weather StatementMRXRoane45 min
May 8, 6:40 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott35 min
May 8, 6:46 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe, Roane44 min
May 8, 6:50 PM EDTSpecial Weather StatementMRXRhea40 min
May 8, 7:02 PM EDTSevere Thunderstorm WarningMRXBledsoe, Meigs, Rhea43 min
May 8, 7:08 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Scott, Union30 min
May 8, 7:15 PM EDTSevere Thunderstorm WarningMRXBlount, McMinn, Monroe45 min
May 8, 7:16 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock44 min
May 8, 7:21 PM EDTSevere Thunderstorm Warning Considerable damage threatMRXBlount, Monroe, Sevier39 min
May 8, 7:42 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane17 min
May 8, 7:45 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea45 min
May 8, 7:55 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe50 min
May 8, 9:18 AM EDTSpecial Weather StatementMRXWise, City of Norton42 min
May 8, 9:57 AM EDTSpecial Weather StatementMRXWise, City of Norton33 min
May 8, 5:00 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay45 min
May 8, 6:10 PM EDTSpecial Weather StatementMRXClay35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.